Format

Send to

Choose Destination
Br J Clin Pharmacol. 2018 Jan;84(1):97-111. doi: 10.1111/bcp.13400. Epub 2017 Nov 7.

Pharmacokinetic interactions and dosing rationale for antiepileptic drugs in adults and children.

Author information

1
Division of Pharmacology, Leiden Academic Centre for Drug Research, Leiden, The Netherlands.
2
Clinical Pharmacology Modelling & Simulation, GlaxoSmithKline, Stockley Park, UK.
3
Clinical Pharmacology & Therapeutics Group, University College London, London, UK.

Abstract

AIMS:

Population pharmacokinetic modelling has been widely used across many therapeutic areas to identify sources of variability, which are incorporated into models as covariate factors. Despite numerous publications on pharmacokinetic drug-drug interactions (DDIs) between antiepileptic drugs (AEDs), such data are not used to support the dose rationale for polytherapy in the treatment of epileptic seizures. Here we assess the impact of DDIs on plasma concentrations and evaluate the need for AED dose adjustment.

METHODS:

Models describing the pharmacokinetics of carbamazepine, clobazam, clonazepam, lamotrigine, levetiracetam, oxcarbazepine, phenobarbital, phenytoin, topiramate, valproic acid and zonisamide in adult and paediatric patients were collected from the published literature and implemented in NONMEM v7.2. Taking current clinical practice into account, we explore simulation scenarios to characterize AED exposure in virtual patients receiving mono- and polytherapy. Steady-state, maximum and minimum concentrations were selected as parameters of interest for this analysis.

RESULTS:

Our simulations show that DDIs can cause major changes in AED concentrations both in adults and children. When more than one AED is used, even larger changes are observed in the concentrations of the primary drug, leading to significant differences in steady-state concentration between mono- and polytherapy for most AEDs. These results suggest that currently recommended dosing algorithms and titration procedures do not ensure attainment of appropriate therapeutic concentrations.

CONCLUSIONS:

The effect of DDIs on AED exposure cannot be overlooked. Clinical guidelines must consider such covariate effects and ensure appropriate dosing recommendations for adult and paediatric patients who require combination therapy.

KEYWORDS:

drug-drug interactions; epilepsy; modelling and simulations; personalized medicine; pharmacokinetics

PMID:
28815754
PMCID:
PMC5736836
DOI:
10.1111/bcp.13400
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center